Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Kansas City, MO

May 26, 2015Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2015, 8:13 PM CDT for Linn County, Miami County, Kansas. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2015, 8:13 PM CDT (01:13 UTC)
Expired
May 26, 2015, 8:26 PM CDT
In force
13 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:15 PM CDTHAIL 0.753 N Parker, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS53 KEAX 270113
SVREAX
KSC107-121-270200-
/O.NEW.KEAX.SV.W.0068.150527T0113Z-150527T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKER...AND
  MOVING EAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED HALF DOLLAR SIZED HAIL 
           4 MILES WEST-NORTHWEST OF PARKER AT 809 PM.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  LA CYGNE...FONTANA...BEAGLE AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3832 9505 3837 9507 3839 9507 3851 9462
      3833 9462 3831 9503 3831 9504
TIME...MOT...LOC 0112Z 254DEG 26KT 3837 9496

HAIL...1.25IN
WIND...<50MPH

$$

AB
1 follow-up statement
119 
WWUS53 KEAX 270126
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT TUE MAY 26 2015

KSC107-121-270136-
/O.CAN.KEAX.SV.W.0068.000000T0000Z-150527T0200Z/
MIAMI KS-LINN KS-
826 PM CDT TUE MAY 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN AND SOUTHERN
MIAMI COUNTIES IN EAST CENTRAL KANSAS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3832 9505 3837 9507 3839 9507 3851 9462
      3833 9462 3831 9503 3831 9504
TIME...MOT...LOC 0126Z 254DEG 26KT 3840 9484

$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:15 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 6:15 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT Tue May 26 2015

.DISCUSSION...
Issued at 259 PM CDT TUE MAY 26 2015

Primary wave rounding an upper trough to our north went through early
this morning, however a secondary lobe is swinging into the region
late this afternoon and this evening. This is leading to another wave
of scattered showers and thunderstorms across northern Missouri this
afternoon, where weak instability and weak shear should prevent any
storm from reaching severe limits although a few reports of pea size
hail wouldn't be too surprising. This activity should slowly die down
with loss of heating later this evening. However, a second band of
showers and a few storms may pop up near or just south of the I-70
corridor later this evening where weak lift will be maximized near a
weak low-level boundary. Again, fairly weak shear should minimize any
threat for severe storms across this area, and any rainfall amounts
should generally be under a half inch.

Shortwave upper-level ridging on Wednesday will bring one of the
drier days we've seen in a while, although with an uncapped and
unstable atmosphere it won't be difficult for any weak perturbation
to spark an isolated storm or two. Shear will be quite weak so
organized or long-lived storms are unlikely, but with low-level lapse
rates close to dry adiabatic and max theta-e differentials around
25K, an isolated gusty downburst can't be ruled out should anything
develop during the afternoon. Most areas will be dry though.

Weak ridging will slide to the east on Thursday allowing for a better
chance for showers and thunderstorms with the return of southwesterly
upper flow overhead. This pattern will continue into Friday, and
there could be a few rounds of showers and thunderstorms through this
time until a cold front clears things out early Saturday. Again,
shear looks to be pretty weak and instability may be hindered by the
presence of widespread clouds and convection upstream, so organized
severe storms don't appear too much of a threat at this time.
However with the possibility for more than one round of
precipitation, will need to watch for some localized heavy
rain/flooding issues although this doesn't appear to be as widespread
of a threat as some of the other recent systems.

A fairly large area of high pressure will build into the area over
the weekend with generally dry and cooler conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 615 PM CDT TUE MAY 26 2015

VFR conditions and light winds are expected through the TAF period.
Wind direction will vary from west to southwest this evening, and to
southeast Wednesday afternoon, but at speeds around or less than 5
kts. Skies will be mainly clear tonight, then isolated to scattered
cumulus will likely develop around 5 kft again Wednesday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Laflin
Hazardous weather outlook, May 26, 1:14 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT TUE MAY 26 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
114 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
 NORTHERN MISSOURI. GUSTY WINDS WILL BE POSSIBLE WITH ANY
 STORM...HOWEVER OVERALL SEVERE THREAT REMAINS LOW.

 ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
 ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING...SEVERE WEATHER IS NOT
 ANTICIPATED WITH THOSE STORMS.

 RAIN FROM THESE STORMS MAY EXACERBATE AND PROLONG ONGOING RIVER
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME. ANY ADDITIONAL RAINFALL ALONG ALREADY
 SWOLLEN RIVERS, CREEKS AND STREAMS MAY LEAD TO ADDITIONAL AND
 CONTINUED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 26, 7:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 W PARKER              38.33N 95.01W
05/26/2015  E0.75 INCH       LINN               KS   PUBLIC

&&

JWELSH
Local storm report, May 26, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 NW PARKER             38.34N 95.00W
05/26/2015  E0.75 INCH       LINN               KS   PUBLIC

&&

LAFLIN
Local storm report, May 26, 8:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 W PARKER              38.33N 95.05W
05/26/2015  E1.00 INCH       LINN               KS   PUBLIC

&&

LAFLIN
Local storm report, May 26, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 E PARKER              38.33N 94.97W
05/26/2015  E0.88 INCH       LINN               KS   PUBLIC

            TIME ESTIMATED FROM RADAR

&&

JWELSH
Local storm report, May 26, 8:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             4 WNW PARKER            38.35N 95.06W
05/26/2015  E1.25 INCH       LINN               KS   PUBLIC

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:35 PM CDTSevere Thunderstorm WarningEAXLinn, Miami40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.